Indiana, 2015

Flash Flooding and Flooding in Indiana, December 27, 2015

December 27, 2015 · NWS LMK · 8 events in 6 counties and zones

A slow moving front combined with very moist air from the Gulf of Mexico resulted in moderate to heavy rain with some thunderstorms during the morning hours December 27th. This rain, which totaled 1 to locally 3 inches, fell on top of already wet and saturated grounds from recent heavy rainfall events, produced localized flooding and flash flooding for portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A slow moving front combined with very moist air from the Gulf of Mexico resulted in moderate to heavy rain with some thunderstorms during the morning hours December 27th. This rain, which totaled 1 to locally 3 inches, fell on top of already wet and saturated grounds from recent heavy rainfall events, produced localized flooding and flash flooding for portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 27, 9:22 AM EST, 43 minutes earlier.

Area forecast discussion, Dec 27, 9:22 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
922 AM EST SUN DEC 27 2015

...Forecast Update...
Updated 920 AM EST Sun Dec 27 2015

Line of moderate to at times heavy rainfall starting to stall along
the Ohio River. Could start to see some flash flooding if these half
inch to inch per hour rain rates continue for too much
longer...especially in areas where flash flood guidance is
relatively low. Decided to go ahead and match up with a flash flood
watch across roughly our northern forecast area. This watch will be
for now through Monday evening. At the same time, filled in the rest
of the region with a watch for Monday, given the intense rains
expected ahead of a cold front, falling over already saturated
grounds. Updated products out shortly.

Updated 845 AM EST Sun Dec 27 2015

Had some briefly interesting reflectivity patterns over southern
Indiana earlier, but they have merged more into a line now, roughly
along the cold front. Will continue to monitor cells that are right
along the front for any strengthening, but otherwise should just be
a soggy morning north of the Parkways. Hourly rain rates continue to
support no need for a flash flood watch. However we are being set up
for a better chance Monday because of these rains. We may issue a
watch before the afternoon package, covering the threat for intense
rainfalls with the line that moves through here Monday. Given that
all parts of our forecast area now have received some rains these
last few days, would lean toward that watch covering the entire
forecast area.

.SHORT TERM (Now through Monday)...
Issued 249 AM EST Sun Dec 27 2015

...Active Weather Through Monday Night...
...Winter Temperatures Return Late Next Week...

As of 3 am, surface analysis showed a frontal boundary draped
west/east from southern Illinois to central Indiana and northwest
Ohio. South of this feature, the warm sector over southern
Indiana and central Kentucky was characterized by near record warmth.
In fact, the temperature at Louisville International Airport was 70
degrees at 2 am, one degree shy of the record high for today and an
incredible 42 degrees above the normal low of 28 for late December.

This crazy warm December weather is being fueled by an anomalously
deep upper level closed low along the Texas/Mexico border, which is
pumping rich Gulf moisture ahead of it along the MS River Valley.
As this moisture hits the front, a tight frontogenetical band of
rain showers and embedded showers has developed, but largely has
stayed to our north. Minus a few warm advective showers breaking out
across central Kentucky, it has been dry so far this morning.

For today, the aforementioned front will slowly sag southward, the
emphasis on slow. A time trend analysis of the model data shows a
slowing trend, but we have confidence that by late morning and early
afternoon, the front should be near the Ohio River, then drop toward
southern Kentucky by late this evening. Before it does, temperatures
will remain near record warm with max readings in the upper 60s
(north) to mid 70s (south). For the northern areas, this will occur
early, then readings will fall during the afternoon with the frontal
passage.

Plan on widespread showers and a few thunderstorms along/behind the
front. Hi-res model data is capturing the ongoing rain fairly well,
so leaned on that for POPs today. North of the KY Parkways stand the
best chance for several hours of moderate to occasionally heavy rain
with the highest totals expected over southern Indiana. Rainfall
totals through midnight will vary from 1/2 to locally 1.5 inches
across southern Indiana. 1, 3 and 6-hour Flash Flood Guidance varies
from 1.5 to 3 inches, so will hold off a Flood Watch today, however
there may be localized water issues in any perkier or training
shower/storm.

.LONG TERM (Monday Night through Saturday)...
Issued at 302 AM EST Sun Dec 27 2015

The focus in the long term period is on the potential for strong to
severe storms Monday afternoon/evening, including flash flooding.

By Monday morning, the closed upper low is likely to be over
northern Texas while at the surface, a sub-1000 mb low pressure
system should be near Tulsa, OK. A large swath of precipitation will
arc around this system, from New Orleans northwestward to Kansas
City. Locally, our front will likely be near the TN/KY border but it
will lift back north again as the surface low tracks to central
Missouri.

The dynamics with this system are impressive, with very strong winds
at 850 mb /65+ kts/. Even at 925 mb, model data is showing winds to
be near 50 kts. The low-level turning is quite impressive with
easterly flow at the surface, but quickly veers to the south just
off the surface.

By early afternoon, a line of convection should be coming into
western Kentucky. The impressive shear combined with MUCAPE of 300-
500 J/kg (sufficient in cool season) could favor strong to severe
storms. Where the warm front eventually set ups (how far north it
gets) will dictate how much of our area could see severe weather. At
this time, southern KY looks most favored though our confidence
remains below normal. Damaging winds would be the biggest threat but
quick spin-up tornadoes are not out of the question either. The time
frame looks to be mid afternoon to early evening.

Our higher confidence lies in the heavy rainfall associated with
this line. While it should be progressive, it will also contain
intense rainfall rates, with 1 to 2 inches (locally higher?) falling
in a much shorter time frame. A Flash Flood Watch is probably going
to be needed to cover the Monday PM system. For flooding on our area
rivers, see the hydrology discussion below.

Precipitation should quickly end west to east Monday night, giving
way to a much needed dry day on Tuesday. Temperatures in the wake of
the system will still be above normal, but only by 5 to 10 degrees.

For Tuesday night and Wednesday, a southern stream system will track
from the Gulf Coast to the Carolinas, brushing parts of
southern/southeast Kentucky. The trend with this system has been to
stay further away, so POPs were nudged down by 10-20 percent on
average. North of KY Parkways may end up dry for Wednesday, but will
let the model consensus ride for now.

Finally, a surge of seasonably cold air will arrive just in time for
2016. We'll have a couple dry days to round out the week with highs
in the upper 30s to mid 40s. Overnight lows will fall back into the
20s.

&&

.HYDROLOGY...

Updated 303 AM EST Sun Dec 27 2015

Recent rainfall totals have varied from 1 to locally 3 inches,
mainly across southern Kentucky. However, we have a couple more
rounds of rain to get through before a break in the weather pattern
takes place. Between now and Monday night, an additional 1.5 to 3
inches may fall, with the highest totals across southern Indiana.

This rain should come in 2 batches, the first being today with the
front dropping south. The second will be with an line of
showers/storms Monday night.

Significant rises have already taken place on area rivers, streams
and creeks with a few already in minor flood. Agricultural land is
well saturated so additional rainfall will only make matters worse.
Finally, even the main stem of the Ohio from Markland Lock to Tell
City will see significant rises that will last through this week and
beyond. There's lots of water that will need to work through the
river systems.

Those with hydrologic interests along rivers, streams and creeks are
urged to stay tuned for the latest updates and forecasts.
&&

.AVIATION (12Z TAF Update)...
Updated at 644 AM EST Sun Dec 27 2015

Surface cold front to the west/northwest will slide eastward during
the forecast period and bring generally poor flying conditions to
the terminals through much of the forecast period.  Showers will be
on the increase across the region this morning and should become
widespread across the area by mid morning.  Ceilings and visibility
will start off as VFR very early, but quickly drop into the MVFR
range as precipitation becomes more widespread.  Surface winds will
remain out of the southwest at 10-12kts with gusts up to 18-20kts
being possible.  Surface cold front should push through KSDF and
KLEX this afternoon shifting winds from the SW to the NW then
eventually north.  In the post frontal wake, we'll see visibilities
and ceilings drop into the IFR range by 19-21Z.  Front should push
through KBWG by 28/00Z shifting the winds there and dropping
conditions down into IFR.   IFR conditions look to continue into the
overnight hours due to low ceilings and drizzle/mist.

&&

.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch through Monday evening for KYZ023>043-045-053.

     Flash Flood Watch from Monday morning through Monday evening for
     KYZ046>049-054>057-061>067-070>078-081-082.

IN...Flash Flood Watch through Monday evening for INZ076>079-083-084-
     089>092.

&&

Update.........RJS
Short Term.....ZT
Long Term......ZT
Hydrology......ZT
Aviation.......MJ
Hazardous weather outlook, Dec 27, 9:47 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 AM EST SUN DEC 27 2015

KYZ046>049-054>057-061>067-070>078-081-082-281500-
WASHINGTON-MERCER-JESSAMINE-CLARK-MARION-BOYLE-GARRARD-MADISON-
BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-
ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WILMORE...WINCHESTER...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...SALEM...BURKESVILLE...ALBANY
947 AM EST SUN DEC 27 2015 /847 AM CST SUN DEC 27 2015/

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING WEATHER SYSTEM WILL BRING SCATTERED TO NUMEROUS
SHOWERS ALONG WITH A FEW THUNDERSTORMS TO THE AREA TODAY. THE MAIN
THREATS WITH THESE SHOWERS WILL BE BRIEF MODERATE TO HEAVY
RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG WEATHER SYSTEM IS POISED TO AFFECT THE REGION ON MONDAY
AND MONDAY EVENING. A LINE OF THUNDERSTORMS IS FORECAST TO MOVE
THROUGH...SOME OF WHICH MAY BE STRONG TO SEVERE. THE GREATEST
THREAT FOR SEVERE STORMS LOOKS TO BE ACROSS SOUTH CENTRAL
KENTUCKY. THE MAIN THREAT WITH THE STRONGER STORMS WOULD BE
DAMAGING WINDS.

HEAVY RAINFALL AND INTENSE RAINFALL RATES WILL ALSO ACCOMPANY
THIS LINE OF STORMS...AND COULD POSE A FLASH FLOODING PROBLEM.
RAINFALL WITH THIS LINE MAY BE 1 TO 2 INCHES...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR STRONG WINDS THROUGH
MONDAY NIGHT.

INZ076>079-083-084-089>092-KYZ023>043-045-053-281500-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-LARUE-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...HODGENVILLE
947 AM EST SUN DEC 27 2015 /847 AM CST SUN DEC 27 2015/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING WEATHER SYSTEM WILL BRING SHOWERS AND SOME
THUNDERSTORMS TO THE AREA TODAY. 1 TO 2 INCHES OF RAIN IS EXPECTED
TO FALL...THE HIGHEST AMOUNTS ALONG AND NORTH OF THE OHIO RIVER.
THIS MAY CAUSE LOCALIZED WATER ISSUES...INCLUDING RISES ON CREEKS
AND STREAMS AND PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG WEATHER SYSTEM IS POISED TO AFFECT THE REGION ON MONDAY
AND MONDAY EVENING. A LINE OF THUNDERSTORMS IS FORECAST TO MOVE
THROUGH...SOME OF WHICH MAY BE STRONG TO SEVERE. THE GREATEST
THREAT FOR SEVERE STORMS LOOKS TO BE ACROSS SOUTH CENTRAL
KENTUCKY. THE MAIN THREAT WITH THE STRONGER STORMS WOULD BE
DAMAGING WINDS.

HEAVY RAINFALL AND INTENSE RAINFALL RATES WILL ALSO ACCOMPANY
THIS LINE OF STORMS...AND COULD POSE A FLASH FLOODING PROBLEM.
RAINFALL WITH THIS LINE MAY BE 1 TO 2 INCHES...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR STRONG WINDS THROUGH
MONDAY NIGHT.

ZBT/RJS

In the hours before

Special weather statement, Dec 27, 8:04 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 AM EST SUN DEC 27 2015

INZ077-078-084-090>092-271330-
WASHINGTON-SCOTT-CRAWFORD-FLOYD-CLARK-HARRISON-
804 AM EST SUN DEC 27 2015

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...SCOTT...NORTHWESTERN FLOYD...NORTHEASTERN CRAWFORD...
WASHINGTON AND NORTHWESTERN CLARK COUNTIES...

AT 803 AM EST...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 12 MILES SOUTH OF BROWNSTOWN TO SALEM TO NEAR
ENGLISH...AND MOVING EAST AT 30 MPH.

WIND GUSTS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBURG...SALEM...ENGLISH...NEW PROVIDENCE TOWN...CAREFREE TOWN...
VIENNA...AUSTIN...BLUE RIVER...NEW PEKIN...PALMYRA...MARENGO...
MILLTOWN...BORDEN...HARDINSBURG...LITTLE YORK...FREDERICKSBURG...
RAMSEY...NEW LIBERTY...HOGTOWN AND HARRISTOWN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3865 8569 3826 8614 3824 8656 3840 8639
      3839 8631 3847 8631 3858 8618 3875 8606
      3876 8594 3875 8592 3875 8590 3873 8589
      3873 8587 3878 8580 3880 8580 3881 8568
TIME...MOT...LOC 1303Z 260DEG 28KT 3870 8602 3860 8609 3830 8645

RJS

The radar

The Louisville radar (KLVX), 35 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

4 flood, 4 flash flood. Local standard time, as filed.

Flood, Floyd

When
December 27, 10:05 AM EST
Where
Floyd County, 2.13 mi SW of New Albany to 2.45 mi SW of New Albany
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.280, -85.830

A broadcast meteorologist relayed a report to the NWS that streams and creeks were out of banks with high water over State Street.

Flood, Crawford

When
December 27, 10:09 AM EST
Where
Crawford County, 0.54 mi E of Marengo to 0.64 mi ENE of Marengo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.370, -86.340

A Crawford County trained spotter reported to the NWS that excessive rainfall resulted in high water on Pleasant Street and Highway 66 in Marengo.

Flood, Scott

When
December 27, 10:34 AM EST
Where
Scott County, 1.28 mi ENE of Scottsburg to 0.87 mi ENE of Scottsburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.690, -85.750

A Scott County dispatch official reported to the NWS that numerous reports were received of high water over some Scott County roads, making them impassable. This included State Road 203 north of Highway 56 and Highway 31 at Lake Road.

Flood, Harrison

When
December 27, 10:55 AM EST
Where
Harrison County, 1.09 mi E of Hillcrest to 1.42 mi NE of Hillcrest
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.200, -86.100

A Harrison County official reported to the NWS that excessive rainfall resulted in high water near the Corydon County Club near Highway 62.

Flash Flood, Dubois

When
December 27, 12:35 PM EST
Where
Dubois County, 2.57 mi N of Huntingburg to 2.77 mi N of Huntingburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.337, -86.949

A law enforcement official reported to the NWS that heavy rainfall resulted in a section of the northbound lane of Highway 231. Drivers were forced to the southbound lane to continue driving.

Flash Flood, Washington

When
December 27, 12:43 PM EST
Where
Washington County, 0.54 mi W of Freddricksburg to 1.13 mi NW of Freddricksburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.430, -86.190

Washington County law enforcement officials reported to the NWS that roads in and around Fredericksburg were closed to high water caused by heavy rainfall.

Flash Flood, Washington

When
December 27, 12:44 PM EST
Where
Washington County, New Pekin to 0.52 mi ESE of New Pekin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.500, -86.020

Washington County law enforcement officials reported to the NWS that roads in and around Pekin were closed due to high water from excessive rainfall.

Flash Flood, Scott

When
December 27, 12:56 PM EST
Where
Scott County, 0.88 mi SW of Scottsburg to 0.78 mi SW of Scottsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.670, -85.780

Scott County law enforcement officials reported to the NWS that several roads were closed across the county due to high water from excessive rainfall. Roads include Highway 31 at Lake Road, Highway 31 at Indiana 56, Highway 56 west of Buckman Road and Highway 203 north of Highway 56.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606281, 606282, 606283, 606284, 606276, 606277, 606278, 606279.